The Annals of Applied Probability

Distributions of linear functionals of two parameter Poisson–Dirichlet random measures

Lancelot F. James, Antonio Lijoi, and Igor Prünster

Full-text: Open access

Abstract

The present paper provides exact expressions for the probability distributions of linear functionals of the two-parameter Poisson–Dirichlet process PD(α, θ). We obtain distributional results yielding exact forms for density functions of these functionals. Moreover, several interesting integral identities are obtained by exploiting a correspondence between the mean of a Poisson–Dirichlet process and the mean of a suitable Dirichlet process. Finally, some distributional characterizations in terms of mixture representations are proved. The usefulness of the results contained in the paper is demonstrated by means of some illustrative examples. Indeed, our formulae are relevant to occupation time phenomena connected with Brownian motion and more general Bessel processes, as well as to models arising in Bayesian nonparametric statistics.

Article information

Source
Ann. Appl. Probab., Volume 18, Number 2 (2008), 521-551.

Dates
First available in Project Euclid: 20 March 2008

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1206018196

Digital Object Identifier
doi:10.1214/07-AAP462

Mathematical Reviews number (MathSciNet)
MR2398765

Zentralblatt MATH identifier
1138.60040

Subjects
Primary: 60G57: Random measures
Secondary: 62F15: Bayesian inference 60E07: Infinitely divisible distributions; stable distributions 60G51: Processes with independent increments; Lévy processes

Keywords
α-stable subordinator Bayesian nonparametric statistics Cauchy–Stieltjes transform Cifarelli–Regazzini identity functionals of random probability measures occupation times Poisson–Dirichlet process

Citation

James, Lancelot F.; Lijoi, Antonio; Prünster, Igor. Distributions of linear functionals of two parameter Poisson–Dirichlet random measures. Ann. Appl. Probab. 18 (2008), no. 2, 521--551. doi:10.1214/07-AAP462. https://projecteuclid.org/euclid.aoap/1206018196


Export citation

References

  • Aldous, D. and Pitman, J. (2006). Two recursive decompositions of Brownian bridge related to the asymptotics of random mappings. In Memoriam Paul-André Meyer—Séminaire de Probabilités XXXIX (M. Yor and M. Émery, eds.). Lecture Notes in Math. 1874 269–303. Springer, Berlin.
  • Arratia, R., Barbour, A. and Tavaré, S. (2003). Logarithmic Combinatorial Structures: A Probabilistic Approach. EMS, Zürich.
  • Barlow, M., Pitman, J. and Yor, M. (1989). Une extension multidimensionnelle de la loi de l’arc sinus. Séminaire de Probabilités XXIII (J. Azema, P.-A. Meyer and M. Yor, eds.). Lecture Notes in Math. 1372 294–314. Springer, Berlin.
  • Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Univ. Press.
  • Carlton, M. A. (2002). A family of densities derived from the three-parameter Dirichlet process. J. Appl. Probab. 39 764–774.
  • Cifarelli, D. M. and Regazzini, E. (1990). Distribution functions of means of a Dirichlet process. Ann. Statist. 18 429–442. [Correction (1994) Ann. Statist. 22 1633–1634.]
  • Cifarelli, D. M. and Mellili, E. (2000). Some new results for Dirichlet priors. Ann. Statist. 28 1390–1413.
  • Debnath, L. (1995). Integral Transforms and Their Applications. CRC Press, Boca Raton, FL.
  • Diaconis, P. and Kemperman, J. (1996). Some new tools for Dirichlet priors. In Bayesian Statistics 5 (J. M. Bernardo, J. O. Berger, A. P. Dawid and A. F. M. Smith, eds.) 97–106. Oxford Univ. Press, New York.
  • Ferguson, T. S. (1973). A Bayesian analysis of some nonparametric problems. Ann. Statist. 1 209–230.
  • Ferguson, T. S. (1974). Prior distributions on spaces of probability measures. Ann. Statist. 2 615–629.
  • Freedman, D. A. (1963). On the asymptotic behavior of Bayes’ estimates in the discrete case. Ann. Math. Statist. 34 1386–1403.
  • Gnedin, A. and Pitman, J. (2005). Self-similar and Markov composition structures. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 326, Teor. Predst. Din. Sist. Komb. i Algoritm. Metody. 13 59–84, 280–281; translation in J. Math. Sci. (N.Y.) 140 (2007) 376–390.
  • Gradinaru, M., Roynette, B., Vallois, P. and Yor, M. (1999). Abel transform and integrals of Bessel local times. Ann. Inst. H. Poincaré Probab. Statist. 35 531–572.
  • Guglielmi, A., Holmes, C. C. and Walker, S. G. (2002). Perfect simulation involving functionals of a Dirichlet process J. Comput. Graph. Statist. 11 306–310.
  • Haas, B., Miermont, G., Pitman, J. and Winkel, M. (2006). Continuum tree asymptotics of discrete fragmentations and applications to phylogenetic models. Available at arxiv.org/abs/math.PR/0604350.
  • Hjort, N. L. and Ongaro, A. (2005). Exact inference for random Dirichlet means. Stat. Inference Stoch. Process. 8 227–254.
  • Ishwaran, H. and James, L. F. (2001). Gibbs sampling methods for stick-breaking priors. J. Amer. Statist. Assoc. 96 161–173.
  • Ishwaran, H. and James, L. F. (2003). Generalized weighted Chinese restaurant processes for species sampling mixture models. Statist. Sinica 13 1211–1235.
  • Ishwaran, H. and Zarepour, M. (2002). Dirichlet prior sieves in finite normal mixtures. Statist. Sinica 12 941–963.
  • James, L. F. (2002). Poisson process partition calculus with applications to exchangeable models and Bayesian nonparametrics. Unpublished manuscript. Available at arxiv.org/abs/math.PR/0205093.
  • James, L. F. (2005). Functionals of Dirichlet processes, the Cifarelli–Regazzini identity and Beta–Gamma processes. Ann. Statist. 33 647–660.
  • James, L. F. (2006). Laws and likelihoods for Ornstein–Uhlenbeck–Gamma and other BNS OU stochastic volatility models with extensions. Available at http://arxiv.org/abs/math/0604086.
  • Keilson, J. and Wellner, J. A. (1978). Oscillating Brownian motion. J. Appl. Probab. 15 300–310.
  • Kerov, S. (1998). Interlacing measures. Amer. Math. Soc. Transl. Ser. 2 181 35–83.
  • Kerov, S. and Tsilevich, N. (1998). The Markov–Krein correspondence in several dimensions. Preprint PDMI 1/1998.
  • Lamperti, J. (1958). An occupation time theorem for a class of stochastic processes. Trans. Amer. Math. Soc. 88 380–387.
  • Lévy, P. (1939). Sur certains processus stochastiques homogènes. Compositio Math. 7 283–339.
  • Lijoi, A. and Regazzini, E. (2004). Means of a Dirichlet process and multiple hypergeometric functions. Ann. Probab. 32 1469–1495.
  • Peccati, G. (2007). Multiple integral representation for functionals of Dirichlet processes. Bernoulli. To appear.
  • Perman, M., Pitman, J. and Yor, M. (1992). Size-biased sampling of Poisson point processes and excursions. Probab. Theory Related Fields 92 21–39.
  • Pitman, J. (1995). Exchangeable and partially exchangeable random partitions. Probab. Theory Related Fields 102 145–158.
  • Pitman, J. (1996). Some developments of the Blackwell–MacQueen urn scheme. In Statistics, Probability and Game Theory (T. S. Ferguson, L. S. Shapley and J. B. MacQueen, eds.) 245–267. IMS, Hayward, CA.
  • Pitman, J. (1999). Coalescents with multiple collisions. Ann. Probab. 27 1870–1902.
  • Pitman, J. (2006). Combinatorial Stochastic Processes. Ecole d’Été de Probabilités de Saint-Flour XXXII 2002. Lecture Notes in Math. 1875. Springer, Berlin.
  • Pitman, J. and Yor, M. (1992). Arcsine laws and interval partitions derived from a stable subordinator. Proc. London Math. Soc. 65 326–356.
  • Pitman, J. and Yor, M. (1997). The two-parameter Poisson–Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25 855–900.
  • Pitman, J. and Yor, M. (1997). On the relative lengths of excursions derived from a stable subordinator. Séminaire de Probabilités XXXI (J. Azema, M. Emery and M. Yor, eds.). Lecture Notes in Math. 1655 287–305. Springer, Berlin.
  • Propp, J. G. and Wilson, D. B. (1996). Exact sampling with coupled Markov chains and applications to statistical mechanics. Random Structures Algorithms 9 223–252.
  • Regazzini, E., Guglielmi, A. and Di Nunno, G. (2002). Theory and numerical analysis for exact distribution of functionals of a Dirichlet process. Ann. Statist. 30 1376–1411.
  • Regazzini, E., Lijoi, A. and Prünster, I. (2003). Distributional results for means of random measures with independent increments. Ann. Statist. 31 560–585.
  • Schwarz, J. H. (2005). The generalized Stieltjes transform and its inverse. J. Math. Phys. 46 013501-8.
  • Sumner, D. B. (1949). An inversion formula for the generalized Stieltjes transform. Bull. Amer. Math. Soc. 55 174–183.
  • Tsilevich, N. (1997). Distribution of mean values for some random measures. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 240 268–279. [In Russian. English translation in J. Math. Sci. 96 (1999) 3616–3623].
  • Vershik, A., Yor, M. and Tsilevich, N. (2001). On the Markov–Krein identity and quasi-invariance of the gamma process. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 283 21–36. [In Russian. English translation in J. Math. Sci. 121 (2004) 2303–2310].
  • Widder, D.V. (1941). The Laplace Transform. Princeton Univ. Press.